Alert archive / Alabama / River Flood Warnings in 2018
River Flood Warning 41, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at Dec 28, 2018, 7:24 AM CST for Jefferson County, Alabama. It was in force for 3 hr.
The area
The outline as issued.
The facts
- Issued
- Dec 28, 2018, 7:24 AM CST (13:24 UTC)
- Expired
- Dec 28, 2018, 10:30 AM CST
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 40 km from the middle of the area, began a volume at 13:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Village Creek (AL) at Avenue W in Ensley (ENSA1). The gauge peaked at 11.56 ft at Dec 28, 2018, 8:00 AM CST.
- Action stage
- 10 ft
- Minor stage
- 10 ft
- Moderate stage
- 13 ft
- Major stage
- 16 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02458450, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
511
WGUS44 KBMX 281324
FLWBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
724 AM CST Fri Dec 28 2018
...The National Weather Service in Birmingham AL has issued a Flood
Warning for the following rivers in Alabama...
Village Creek At At Avenue W Affecting Jefferson County.
.Heavy rainfall of three to five inches has occurred over the
Village Creek basin...and a flood warning is now in effect for
Village Creek at Avenue W.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued later this morning...or sooner if
conditions warrant.
&&
ALC073-290124-
/O.NEW.KBMX.FL.W.0041.181228T1324Z-181229T0500Z/
/ENSA1.1.ER.181228T1023Z.181228T1315Z.181228T1700Z.NO/
724 AM CST Fri Dec 28 2018
The National Weather Service in Birmingham AL has issued a
* Flood Warning for
the Village Creek At At Avenue W.
* until this evening...or until the warning is cancelled.
* At 7:15 AM Friday The stage Was 11.5 feet.
* Flood stage is 10.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by
late this morning.
* Impact...At 11.5 feet...Avenue W and other local streets in the area
become impassable.
&&
LAT...LON 3352 8687 3351 8688 3351 8689 3353 8690
3352 8688
$$1 follow-up statement
605
WGUS84 KBMX 281630
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
1030 AM CST Fri Dec 28 2018
...The flood warning is cancelled for the Village Creek At At Avenue
W...
.Levels have fallen below Flood Stage at Avenue W on Village Creek
and the flood warning is no longer in effect there.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
This will be the last statement issued for this event.
&&
ALC073-281700-
/O.CAN.KBMX.FL.W.0041.000000T0000Z-181229T0500Z/
/ENSA1.1.ER.181228T1023Z.181228T1415Z.181228T1603Z.NO/
1030 AM CST Fri Dec 28 2018
The Flood Warning is cancelled for
The Village Creek At At Avenue W.
* AT 10:15 AM Friday the stage was 9.5 feet.
* Fell below flood stage at 10:03 AM Friday.
* Flood stage is 10 feet.
* Forecast...The creek will continue to fall the next few hours.
* Impact...At 10 feet...Flooding of low-lying areas begins in Ensley
and Pratt City. The water treatment plant west of Pratt City begins
to flood along the road near the digest area of the plant on the
north side of the creek.
&&
LAT...LON 3352 8687 3351 8688 3351 8689 3353 8690
3352 8688
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Dec 28, 6:03 AM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Dec 28, 6:03 AM CST, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 603 AM CST Fri Dec 28 2018 .UPDATE... For 12Z Aviation. && .SHORT TERM... Today and Tonight. * Flash Flood Watch through 6 PM this evening. * RADAR and surface observations indicate a broad swath of 2-4" of rainfall with locally higher amounts has fallen overnight across the area. Heaviest totals around 4-6" have favored the far southwest, particularly along and north of the I-59 corridor. * Travelers should exercise caution on roadways today as ponding of water and tire spray will cause hazardous driving conditions. Drivers should not attempt to drive through flooded roadways. Turn Around...Don't Drown. Periods of moderate to heavy rainfall are expected to continue into the morning hours and move from west to east throughout the afternoon. An additional 1-3" with locally heavier amounts in training showers/storms is expected with this system, which is being actively replenished by Gulf moisture via a 40+ kt 925-850mb low- level jet. Heaviest activity should continue to follow the axis of low-level confluence where PWs remain ~1.7-1.8". High rainfall rates (2-3" per hour) are being aided by convection via MUCAPE values ~500- 1,000 J/kg & 50-60 kts effective shear. With convective parameters in place, a few stronger storms are possible and should favor areas across the south where greatest instability values will reside. Given RADAR trends, forecast expectations involve an eastward progression of the mesoscale convective system (MCS) with the leading edge approaching the I-85 corridor around 8-9 AM. Light to moderate stratiform rain will continue to fall a few hours thereafter. Cloud-to-ground lightning is also a threat in areas of stronger thunderstorm activity and in areas of heavier stratiform rain. Anyone outside should exercise caution and seek shelter if lightning is in the area. The MCS will continue to move east/southeastward into the evening hours, decreasing in coverage and intensity after 6 PM today. Cooler and drier air will advect in from the northwest and provide a period of stable conditions into the overnight hours. However, light rain showers may linger in our far southeast counties during this time as the convergence axis stalls out along the Gulf Coast. Mid/upper-level flow is expected to generally remain in a southwesterly component after this mid-level disturbance exits to the northeast. Thus, this pattern will favor isentropic ascent to increase rain chances along our southern counties heading into Saturday. 40/Sizemore .LONG TERM... Saturday and Sunday. After a brief respite Saturday morning, the next wave will begin to move into the area. Southerly flow increases across the region by late Saturday morning and will begin to increase rain chances from south to north through the afternoon. Best chances will be in the south by the afternoon and into the evening. Locations in the northeast will be likely dry through the daylight hours. This southerly flow will push a warm front back to the north on Sunday and will be north of the area by sunday night. This will cause lows to occur generally around midnight before rising through the overnight. Showers and isolated thunderstorms will be possible along and south of the warm front through the timeframe. 16 Monday through Tuesday night. Rain looks to be the common theme in the long term forecast for Central Alabama with the next chance of rain-free conditions begins sometime late next week. A surface low originating from the Mexican plateau will propagate to the northeast towards the Great Lakes region during the Monday/Tuesday morning time frame. Low level jet influence, warm advection and frontal lifting associated with this feature will allow for higher end categorical PoPs during this time. Cannot rule out a slight chance of an embedded thunderstorm as surface dewpoints will be higher. A weak frontal boundary will pass through early Tuesday morning cooling temperatures. Rain starts to taper off a bit on during the day on Tuesday however another system originating in the Gulf will act to increase rain chances overnight. Wednesday through Friday morning. A surface low begins to develop in the northwestern Gulf Wednesday and moves northeast across the northwest Florida panhandle into southern Georgia. Weak lifting from this features will allow for more rain across the area on Wednesday and Thursday. Currently guidance is not as consistent regarding the timing of the surface low and the upper level counterparts. This will have to be closely monitored as overnight lows during this time will need to be amended in order to determine the state of any wrap around moisture associated with this next system. This features looks to be out of the area sometime on Friday. 07 && .AVIATION... 12Z TAF Discussion. Main line of storms through BHM, TCL and EET. Rain stretches back to just west of TCL, so impacts at airports will continue through 15 to 18Z in the north and 21Z in the south. Once the rain clears there will be some improvement and VFR may develop in the north and briefly in the south. With a limited amount of dry time in the south, patchy fog/low clouds will likely develop after 6Z. 16 && .FIRE WEATHER... Widespread rainfall will persist across the area through midday. Rainfall amounts by midday Friday will be in the 2 to 4 inch range. Low clouds and fog may be present Friday night into Saturday morning as plenty of low level and ground moisture will still be available. After a brief respite late Friday into Saturday, another period of wet and unsettled weather is expected by late in the weekend. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 64 40 55 45 56 / 100 10 10 50 60 Anniston 66 43 58 48 59 / 100 10 20 70 60 Birmingham 64 42 56 48 59 / 90 10 30 60 70 Tuscaloosa 65 42 55 47 59 / 60 10 40 70 70 Calera 65 44 57 48 60 / 90 10 40 70 70 Auburn 66 52 62 53 63 / 100 40 60 60 70 Montgomery 69 52 63 54 66 / 100 40 60 70 70 Troy 69 56 65 57 69 / 100 60 60 60 70 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch through this afternoon for the following counties: Autauga...Barbour...Bibb...Blount...Bullock... Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne... Coosa...Dallas...Elmore...Etowah...Greene...Hale...Jefferson... Lee...Lowndes...Macon...Marengo...Montgomery...Perry...Pike... Randolph...Russell...Shelby...St. Clair...Sumter...Talladega... Tallapoosa...Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Dec 28, 3:52 AM CST, 3 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 352 AM CST Fri Dec 28 2018 ALZ011>015-017>050-291300- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 352 AM CST Fri Dec 28 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. The moderate to heavy rainfall will continue through the afternoon afternoon and may lead to flash flooding, especially in low lying and poor drainage areas. Minor rises on area rivers and waterways are expected as well, in addition to rises along flashy creeks and rivers. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Rises along the rivers are expected to last through the end of the year. Please refer to river flood warnings, statements, and advisories for the latest information. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through this afternoon.
In the hours before
Special weather statement, Dec 28, 2:52 AM CST, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
252 AM CST FRI DEC 28 2018
ALZ030-039-280915-
Sumter AL-Marengo AL-
252 AM CST FRI DEC 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARENGO COUNTY UNTIL 315
AM CST...
At 252 AM CST, Doppler radar was tracking a strong thunderstorm near
Butler, moving northeast at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Linden, Jefferson, Sweet Water, Myrtlewood, Freddie Jones Field, Pin
Hook, Nanafalia, Miller, Chickasaw State Park, Half Acre, Octagon,
Calvary and Demopolis Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3253 8801 3223 8760 3200 8810 3202 8812
3206 8811 3207 8809 3206 8807 3208 8804
3211 8805 3214 8804 3215 8802 3217 8801
3226 8801 3228 8802 3231 8798 3230 8797
3231 8794 3228 8794 3229 8793
TIME...MOT...LOC 0852Z 223DEG 38KT 3211 8811
05The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 6:43 PM CST | Areal Flood Advisory | BMX | Fayette, Lamar, Marion, Pickens, Winston | 2 hr |
| Dec 27, 6:56 PM CST | Areal Flood Warning | BMX | Fayette, Jefferson, Tuscaloosa, Walker | 2 hr |
| Dec 27, 7:33 PM CST | River Flood Warning | BMX | Dallas, Perry | 6 days |
| Dec 27, 7:40 PM CST | Areal Flood Advisory | BMX | Fayette, Greene, Hale, Lamar, Marengo, Marion and 5 more | 2 hr |
| Dec 27, 8:28 PM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter, Tuscaloosa | 4 days |
| Dec 27, 8:52 PM CST | Areal Flood Advisory | BMX | Bibb, Blount, Jefferson, Perry, Shelby, Talladega and 1 more | 53 min |
| Dec 27, 9:42 PM CST | Areal Flood Advisory | BMX | Greene, Hale, Marengo, Sumter | 3 hr |
| Dec 27, 11:04 PM CST | Flash Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 6 hr |
| Dec 28, 1:36 AM CST | Areal Flood Advisory | BMX | Fayette, Lamar, Pickens, Tuscaloosa | 6 hr |
| Dec 28, 2:52 AM CST | Special Weather Statement | BMX | Marengo | 23 min |
| Dec 28, 3:10 AM CST | Areal Flood Advisory | BMX | Barbour, Bullock, Chambers, Lee, Macon, Pike and 1 more | 3 hr |
| Dec 28, 6:24 AM CST | Areal Flood Advisory | BMX | Blount, Chilton, Jefferson, St. Clair, Shelby | 3 hr |
| Dec 28, 6:38 AM CST | Areal Flood Advisory | BMX | Autauga, Elmore, Montgomery | 3 hr |
| Dec 28, 7:43 AM CST | Areal Flood Warning | BMX | Jefferson, Tuscaloosa, Walker | 6 hr |
| Dec 28, 8:13 AM CST | Areal Flood Warning | BMX | Shelby | 6 hr |
| Dec 28, 8:31 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Tuscaloosa | 26 hr |
| Dec 28, 9:37 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 3 days |
| Dec 28, 10:18 AM CST | River Flood Warning | BMX | Greene, Hale, Jefferson, Marengo, Tuscaloosa | 20 hr |
Nearby
River Flood Warnings in Alabama, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.